New Mexico, 2013Flash Flooding in New Mexico, September 11 to 12, 2013
September 11 to 12, 2013 · NWS EPZ · 3 events in 1 county or zone
A weak upper low remained over Northwest Arizona with a convergent mid-level flow setup across the Rio Grande Valley. Dew points were in the lower 60s with precipitable water values well above normal allowing for very heavy rain to occur across Dona Ana County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low remained over Northwest Arizona with a convergent mid-level flow setup across the Rio Grande Valley. Dew points were in the lower 60s with precipitable water values well above normal allowing for very heavy rain to occur across Dona Ana County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 4:23 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 11, 4:23 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
523 AM MDT WED SEP 11 2013
.SYNOPSIS...
ABUNDANT MOISTURE CONTINUED TO STREAM ACROSS THE REGION TODAY AND
THIS WILL HELP FUEL RAIN SHOWERS...MAINLY EAST OF THE CONTINENTAL
DIVIDE...A FEW RAIN STORMS MAY PRODUCE SOME VERY HEAVY RAINS. A
FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS EAST OF THE
CONTINENTAL DIVIDE. HIGH RAIN CHANCES WILL CONTINUE ON THURSDAY
BEFORE BECOMING LESS ON FRIDAY AND INTO THE WEEKEND. TEMPERATURES
WILL BE WELL BELOW NORMAL TODAY...BUT WILL CREEP CLOSER TO NORMAL
BY THE WEEKEND.
&&
.DISCUSSION...
WE HAVE PLENTY OF MOISTURE OVER THE EASTERN PART OF THE AREA
TODAY. AS A MATTER OF FACT THE 00Z BALLOON RUN LAST NIGHT HAD A
RECORD HIGH PRECIPITABLE WATER AT 1.78 INCHES. LOOKING AT THE IR
SATELLITE IMAGE IT WOULD APPEAR THAT THE DEEPEST MOISTURE HAS
PUSHED JUST TO THE EAST OF THE AREA...BUT THERE IS STILL PLENTY OF
MOISTURE IN PLACE TO HELP FUEL HEAVY SHOWERS AND THUNDERSTORMS.
THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY EAST OF THE
CONTINENTAL DIVIDE. WEST OF THE DIVIDE THERE IS STILL A CHANCE FOR
RAIN BUT SOME DRIER AIR HAS MOVED IN WHICH HAS LESSENED THE THREAT
FOR HEAVY RAIN AND FLASH FLOODING. THE GILA RIVER BASIN SAW
WIDESPREAD 1+ INCHES OF RAIN YESTERDAY AND THE RIVER IS
RESPONDING. BUT CURRENT FORECASTS KEEP THE RIVER BELOW FLOOD STAGE
AT ALL THE GAGES.
SO JUST AS THE MAIN MOISTURE PLUME LOOKS LIKE IT WILL PUSH EAST
OF THE AREA...THE UPPER LEVEL RIDGE TO OUR EAST WILL TRY TO PUSH
IN TOWARD THE WEST. THIS WILL BRING THE PLUME BACK TOWARD THE WEST
ON THURSDAY AND GIVE THE ENTIRE REGION A THIRD DAY OF HEAVY RAIN
POTENTIAL. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE ENTIRE
AREA ON THURSDAY. WE AGAIN COULD SEE ONE TO TWO INCHES OF RAIN
ACROSS THE AREA. BY FRIDAY THE MOISTURE PLUME WILL BEGIN TO THIN
OUT AND WE WILL SEE SOME DRIER AIR FILTER IN SO THE THREAT OF
HEAVY RAIN WILL DIMINISH...BUT WE WILL STILL CONTINUE TO SEE A
DECENT CHANCE FOR SOME RAIN. THE WEEKEND WILL SEE A CONTINUED
DRYING TREND AS OUR BEST RAIN CHANCES WILL BE RELEGATED TO AREA
MOUNTAINS. FOR NEXT WEEK THERE AREA SOME PRETTY BIG DIFFERENCES IN
THE EXTENDED MODELS. BOTH THE GFS AND ECMWF BRING A TROPICAL
SYSTEM ASHORE IN ALONG THE MEXICAN COAST OF THE GULF OF MEXICO.
BUT THE GFS HAS AN UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHWEST
ON MONDAY AND TUESDAY AND THAT KEEPS ALL THE TROPICAL MOISTURE
WELL AWAY FROM US. THE ECMWF HAS A WEAKER RIDGE AND KEEPS IT
FURTHER WEST AND THIS ALLOWS THE RIDGE TO OUR EAST TO PULL THE
TROPICAL MOISTURE INTO WEST TEXAS. RIGHT NOW THE ECMWF IS KEEPING
THE BULK OF THE MOISTURE TO OUR EAST. FOR NOW I'M NOT FAVORING
EITHER MODEL. I HAVE KEPT THE SLIGHT CHANCE FOR RAIN IN THE
FORECAST AND WILL WAIT AND SEE WHAT TOMORROW'S MODEL RUNS BRING.
TAKING A QUICK LOOK AT TEMPERATURES. AGAIN TODAY WITH THE CLOUDS
AND RAIN CHANCES WE WILL SEE ANOTHER DAY WITH TEMPERATURES BELOW
NORMAL. TODAY'S HIGHS WILL RUN FIVE TO SEVEN DEGREES BELOW NORMAL.
AND SINCE THE MOISTURE WILL STICK AROUND ON THURSDAY WE WILL AGAIN
SEE TEMPERATURES RUNNING FOUR TO SIX DEGREES BELOW NORMAL
TOMORROW. FOR FRIDAY INTO THE WEEKEND WE WILL SEE TEMPERATURES
CLIMB BACK TOWARD SEASONAL NORMALS. FOR THE FIRST PART OF NEXT
WEEK OUR HIGHS WILL RUN NEAR SEASONAL NORMALS...THOUGH IF THE
ECMWF IS CORRECT THEY MAY DIP A LITTLE BELOW NORMAL.
&&
.AVIATION...11/12Z-12/12Z
ANOTHER DAY WITH LOTS OF CLOUDS AND RAIN. THE MAIN MOISTURE PLUME
HAS PUSHED EAST OF THE CONTINENTAL DIVIDE. LATER THIS MORNING AND
INTO THE AFTERNOON AND EVENING HOURS WE WILL SEE SCATTERED TO
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. GENERALLY TODAY WE
WILL SEE VFR CONDITIONS BUT WE WILL DIP INTO MVFR CONDITIONS FROM
TIME TO TIME IN THE RAIN SHOWERS. WE MAY EVEN SEE ISOLATED IFR
CONDITIONS IN THE HEAVY RAIN/THUNDERSTORMS. STORM MOVEMENT AGAIN
WILL BE TO THE NORTH OR NORTHEAST.
&&
.FIRE WEATHER...
TODAY WILL BE DAY TWO OF LOTS OF RAIN. THE MAIN THREAT FOR HEAVY
RAIN HAS SHIFTED TO THE EAST OF THE CONTINENTAL DIVIDE. LIKE
YESTERDAY WE WILL SEE SCATTERED TO NUMEROUS THUNDERSTORMS DURING
THE LATE MORNING INTO THE EVENING HOURS. RAINFALL TOTALS TODAY OF
ONE TO TWO INCHES WILL BE POSSIBLE. ON THURSDAY THE MOISTURE PLUME
WILL DRIFT BACK TO THE WEST AND BRING A THREAT FOR HEAVY RAIN TO
THE ENTIRE AREA. BY FRIDAY AND INTO THE WEEKEND WE WILL SEE LESS
RAIN CHANCES. OUR RAIN CHANCES WILL CONTINUE INTO THE FIRST PART
OF NEXT WEEK WITH THE BEST CHANCES IN AREA MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 78 67 81 67 85 / 70 70 70 50 10
SIERRA BLANCA 78 62 84 62 86 / 70 60 40 30 10
LAS CRUCES 77 63 79 63 82 / 80 80 70 60 10
ALAMOGORDO 79 65 80 65 85 / 80 80 60 60 20
CLOUDCROFT 63 48 63 48 64 / 90 90 90 70 30
TRUTH OR CONSEQUENCES 77 61 77 61 80 / 80 70 70 70 10
SILVER CITY 71 60 74 60 78 / 40 50 80 60 30
DEMING 76 62 77 62 81 / 40 50 70 60 20
LORDSBURG 81 63 82 63 85 / 30 50 70 50 20
WEST EL PASO METRO 79 68 82 68 85 / 70 70 70 60 10
DELL CITY 81 61 82 61 89 / 60 60 40 30 10
FORT HANCOCK 80 65 88 65 91 / 70 60 40 30 10
LOMA LINDA 76 63 79 63 83 / 70 70 60 40 10
FABENS 79 67 85 67 90 / 70 70 60 40 10
SANTA TERESA 78 65 81 65 84 / 70 70 70 60 10
WHITE SANDS HQ 78 64 81 64 86 / 80 80 70 50 10
JORNADA RANGE 78 62 80 62 86 / 80 80 70 60 10
HATCH 76 62 77 62 83 / 80 80 70 60 10
COLUMBUS 79 65 83 65 87 / 50 60 70 60 20
OROGRANDE 79 66 82 66 89 / 70 70 60 40 10
MAYHILL 66 53 67 53 72 / 90 90 80 70 30
MESCALERO 68 53 70 53 74 / 90 90 90 70 30
TIMBERON 67 51 71 51 74 / 80 80 70 70 30
WINSTON 68 53 69 53 74 / 50 50 90 70 30
HILLSBORO 74 59 74 59 80 / 50 60 90 70 30
SPACEPORT 78 61 79 61 84 / 80 80 70 60 20
LAKE ROBERTS 71 57 71 57 77 / 30 50 90 70 30
HURLEY 73 59 74 59 79 / 40 40 80 60 30
CLIFF 80 58 79 58 85 / 30 40 80 70 20
MULE CREEK 76 52 77 52 83 / 30 40 60 60 30
FAYWOOD 72 60 75 60 79 / 40 50 90 70 20
ANIMAS 82 63 81 63 85 / 30 40 60 40 20
HACHITA 79 61 81 61 86 / 40 40 60 60 20
ANTELOPE WELLS 79 59 80 59 83 / 30 40 60 50 20
CLOVERDALE 76 59 76 59 80 / 30 40 50 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NMZ407>416.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NMZ417.
FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
NMZ401>406.
FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR NMZ401>406.
TX...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR TXZ418-419.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ420>424.
&&
BRICEHazardous weather outlook, Sep 10, 10:58 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1158 AM MDT TUE SEP 10 2013
NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1158 AM MDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAYER OF DEEP MOISTURE CONTINUES TO STEAM OVER THE AREA. THIS
WILL RESULT IN CONTINUED NUMEROUS RAIN SHOWERS WITH SOME SCATTERED
THUNDERSTORMS THE REST OF TODAY AND TONIGHT. PERIODS OF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE. THERE IS A POTENTIAL FOR
FLOODING ALONG DRAINAGES...ARROYOS...STREAMS AND CREEKS. ALSO LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS MAY SEE RISING
WATER LEVELS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA
THROUGH WEDNESDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
AND THURSDAY. PERIODS OF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
THERE IS A FLOODING POTENTIAL ALONG DRAINAGES AND ARROYOS ALONG
WITH POORLY DRAINED LOW LYING AREAS. THE SILVER FIRE BURN SCAR
WILL BE SENSITIVE TO ADDITIONAL RAINFALL AND COULD GENERATE A
FLOODING FOR AREAS ADJACENT TO THE BURN AREA IN PORTIONS OF
SIERRA AND GRANT COUNTIES.
ATMOSPHERIC MOISTURE LEVELS WILL BEGIN TO DROP ON FRIDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT
WITH LESSER RAIN AMOUNTS EXPECTED AND A MORE SPOTTY DISTRIBUTION
OF RAIN POSSIBLE. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
WITH RAIN CHANCES GRADUALLY TAPERING OFF THE FIRST PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
Flash Flood, Dona Ana
- When
- September 11, 8:30 AM MST to 11:30 AM MST
- Where
- Dona Ana County, 3.17 mi NE of Vado to 3.33 mi NNE of Vado
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 32.145, -106.625
Dona Ana Emergency Manager reported an earthen dam breached and was causing flash flooding in Vado. A small trailer park that was in the path of the breach was evacuated and local street flooding occurred.
Flash Flood, Dona Ana
- When
- September 11, 3:38 PM MST to 6:00 PM MST
- Where
- Dona Ana County, 2.24 mi WNW of Dona Ana to 5.17 mi WNW of Las Cruces
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.398, -106.862
Emergency Manager reported several reports of flash flooding in the East Mesa area of Las Cruces and around Dona Ana. Rainfall amounts of 1.5 to 2.5 inches were reported via CoCoRaHS in the area.
Flash Flood, Dona Ana
- When
- September 12, 12:22 PM MST to 2:30 PM MST
- Where
- Dona Ana County, 1.14 mi E of Anthony to 1.63 mi E of La Union
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.002, -106.581
Flooding was reported throughout the cities of Anthony and La Union. CoCoRaHS observations had between 2 to 3 inches of rain having fallen in the area through the morning into the early afternoon. The driest of arroyos were running full at the peak of the event. An earthen dam was breached causing significant flooding of homes and streets in La Union.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476950, 476951, 476952.